Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Jan 17, 2019, 1:47 AM PST for Mariposa County, Tuolumne County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 17, 2019, 1:47 AM PST (09:47 UTC)
- Expired
- Jan 17, 2019, 7:45 AM PST
- In force
- 6 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mariposa County, CA, Tuolumne County, CA
The radar
The San Joaquin Valley radar (KHNX), 152 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 9.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 483 m²/s²
- 0-3 km storm-relative helicity
- 751 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
116
WGUS56 KHNX 170947
FFWHNX
CAC043-109-171545-
/O.NEW.KHNX.FF.W.0002.190117T0947Z-190117T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
147 AM PST THU JAN 17 2019
The National Weather Service in Hanford CA has issued a
* Flash Flood Warning for...
Central Mariposa County in central California...
Southern Tuolumne County in northern California...
* Until 745 AM PST Thursday.
* At 144 AM PST, Doppler radar and automated gages indicated heavy
rain across the warned area. Flash flooding and debris flows are
expected to begin shortly.
Excessive rainfall over the Ferguson Burn Scar area will result in
debris flow moving down the slope. Debris flows can consist of mud,
rocks, boulders, vegetation and other structures and loose materials
within their path as they descend down a slope.
* Some locations that will experience flooding include...
El Portal, Jerseydale and Crane Flat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks and roads is likely. The heavy rains will likely trigger
rockslides, mudslides and debris flows in steep terrain, especially
in and around these areas.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3776 11976 3772 11970 3765 11965 3756 11966
3751 11965 3747 11979 3761 11995 3775 11997
3777 11994 3776 11990 3777 11987
$$
JEB2 follow-up statements
891
WGUS76 KHNX 171158
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
358 AM PST THU JAN 17 2019
CAC043-109-171545-
/O.CON.KHNX.FF.W.0002.000000T0000Z-190117T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Tuolumne CA-
358 AM PST THU JAN 17 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM PST FOR
CENTRAL MARIPOSA AND SOUTHERN TUOLUMNE COUNTIES...
At 345 AM PST, Doppler radar indicated a brief break in heavy rain
over the Ferguson Burn Scar area. One to two inches of rain have
fallen in the area overnight and the likelihood of debris flow or
rock and mud slides will continue as additional showers develop
this morning.
Excessive rainfall over the burn scar can result in debris flow
moving through the Merced River Basin. The debris flow can consist
of rock, mud, vegetation and other loose materials.
Some locations that can experience flooding include...
El Portal, Jerseydale and Crane Flat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious before sunrise when it is harder to recognize
the dangers of flooding.
Stay away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. Heavy rains will
likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3776 11976 3772 11970 3765 11965 3756 11966
3751 11965 3747 11979 3761 11995 3775 11997
3777 11994 3776 11990 3777 11987
$$
JEB923
WGUS76 KHNX 171538
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
738 AM PST THU JAN 17 2019
CAC043-109-171547-
/O.EXP.KHNX.FF.W.0002.000000T0000Z-190117T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Tuolumne CA-
738 AM PST THU JAN 17 2019
...THE FLASH FLOOD WARNING FOR CENTRAL MARIPOSA AND SOUTHERN TUOLUMNE
COUNTIES WILL EXPIRE AT 745 AM PST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3776 11976 3772 11970 3765 11965 3756 11966
3751 11965 3747 11979 3761 11995 3775 11997
3777 11994 3776 11990 3777 11987
$$
AndersenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 16, 12:30 PM PST, 13 hours 17 minutes earlier.
Area forecast discussion, Jan 16, 12:30 PM PST, 13 hours 17 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 1230 PM PST Wed Jan 16 2019 .SYNOPSIS...A third and final storm system will enter Central California today. Periods of heavy rain, mountain snow, strong winds will begin this afternoon and will last through Thursday. Fog will be possible in the San Joaquin Valley starting Friday morning, and is possible Saturday and Sunday morning. A weak disturbance will impact the area Sunday, followed by an extended period of dry weather. && .DISCUSSION... This week has been full of unsettled weather, and the storm system that comes in later today will be the apex event of the week bringing multiple weather-related impacts. Currently, precipitation is north of us in the Bay Area and Sacramento Valley, but it will edge southward throughout the day. Into the afternoon, precipitation associated with this storm system/atmospheric river will first impact the northern portion of the CWA. The likelihood of intense rainfall rates in the Southern Sierra Nevada below 7,000 and foothills will increase as we progress later into the night. This will increase the risk of flash flooding in areas that have excess runoff, and a risk of Debris Flows and Mudslides over burn scars, especially the Ferguson and Pier Burn Scars, will need to be monitored throughout the night. The time frame of the most intense rainfall looks to be between 2 AM PST through 6 AM PST Thursday morning associated with the frontal passage. Precipitation will continue into Thursday, so a clap of thunder or two will possible due to better lapse rates aloft. Due to the possibility of heavy rain starting this afternoon, and additional rain tomorrow, a Flash Flood Watch remains in effect for Mariposa, Madera, and Fresno County Foothills, Sierra Nevada from Yosemite to Kings Canyon, Tulare County Foothills, and Tulare County Mountains through 10 PM PST Thursday. Light precipitation will continue until early Friday morning across the district. Rainfall totals in these areas will be in the 2-4 inch range, with localized areas of 5-6" possible. Rain in the valley may cause some nuisance flooding in urban areas. Totals will be 1 to 1.5 inches in the northern portion of the valley, and .5-1 inches in the southern portion of the valley. In terms of winter weather, we currently have a Winter Storm Warning that will be valid starting 4 PM today through 10 PM Thursday for the Sierra Nevada from Yosemite to Kings Canyon and Tulare County Mountains above 7,000 feet. Snow levels will be in the 7,000 foot range across the Sierra Nevada this afternoon and evening, and will slowly rise to just over 8,000 feet by tomorrow. Heavy snow will begin to fall as the atmospheric river enters the region, and creating nearly white-out conditions. Strong, to very strong wind gusts of 65-85 mph will be possible for exposed ridgetops. This will create treacherous conditions for anybody traveling in the Southern Sierra Nevada during the timeframe of the Winter Storm Warning. Anybody who exposes themselves to these conditions will be endangering their life, and rescue missions may be nearly impossible. Snow fall totals will be 1-3 feet, with localized areas of 4-5 feet of snow possible by Friday morning from this system alone. We have two Wind Advisories that will be valid later today. The first Wind Advisory will be valid 1 PM PST today through 1 AM Thursday for the west central portion of the San Joaquin Valley and foothills including and north of Fresno County. Southeast wind gusts up to 45 mph are possible in these areas. Areas that have wet soil could see some trees blown down when gusts get over 40 mph. The second Wind Advisory is for the Southwestern Valley and Mountainous areas in Kern County west of Highway 58, as well as the Grapevine area where a strong off shore pressure gradient will set up through the night. This advisory is in effect starting 6 PM tonight through 4 AM Thursday morning... southeast 20 to 30 mph with gusts up to 45 mph possible. Local gusts up to 55 mph possible in the Grapevine area, as well as Cummings Valley. Starting Friday morning, fog formation may be possible in the San Joaquin Valley as shortwave ridging moves over the area. Conditions will be conducive to fog formation due to the decrease in winds and added boundary layer moisture from the recent rainfall. We have added fog in the forecast for Friday morning and Saturday morning. Fog may also be possible Sunday morning, but have held off on putting it into the forecast as there is a fair amount of uncertainty in forecasting fog this far out. On Sunday and into early Monday morning, a trough of low pressure aloft will bring impacts mainly to the north of our forecast area, but will still introduce a chance of precipitation into the area starting Sunday morning and lasting through Sunday night. Rainfall/snowfall rates look to be fairly tame with this system. In the long term, courser resolution models are showing a significant Eastern Pacific ridge forming on late Monday/Tuesday. Models are showing the ridge of high pressure aloft staying in place/amplifying through the rest of the forecast period. This will mean daily occurrences of morning Tule Fog are possible in the valley as winds will likely be light and variable along with the antecedent wet soil/appreciable boundary layer moisture from the barrage of precipitation we get this week. Dry weather will also occur next week as ridging persists, and will continue into the foreseeable future as CPC progs have Central California at well-below average chance for precip in the 6-10 day range. && .AVIATION... Areas of mountain obscuration across the Southern Sierra Nevada and Tehachapi mountains becoming widespread after 00Z Thu due to precipitation and low clouds. Windy conditions over much of central CA with strong wind gust 35+ kts expected over higher mountain terrain. Thunderstorms will be possible across the San Joaquin Valley after 12Z Thur. Otherwise areas of MVFR conditions with local IFR conditions through 00Z Fri due to rain and mist. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flash Flood Watch from 4 PM PST this afternoon through Thursday evening CAZ093-094-096-097. Winter Storm Warning from 4 PM this afternoon to 10 PM PST Thursday ABOVE 7000 FEET FOR THE CAZ096-097. Wind Advisory from 6 PM this evening to 4 AM PST Thursday CAZ091-095. Wind Advisory until 1 AM PST Thursday CAZ089-090-093. && public...Bollenbacher avn/fw...MV synopsis...Bollenbacher weather.gov/hanford
In the hours before
Local storm report, Jan 16, 11:01 PM PST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1101 PM PST WED JAN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM NON-TSTM WND GST 2 WSW MERCED 37.28N 120.51W
01/16/2019 M35 MPH MERCED CA ASOS
ASOS STATION MCE, MERCED AIRPORT.
&&Local storm report, Jan 16, 11:08 PM PST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1108 PM PST WED JAN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM NON-TSTM WND GST 1 NNW GRAPEVINE 34.96N 118.94W
01/16/2019 M48 MPH KERN CA OFFICIAL NWS OBS
WX6HNX-4 (AT714) GRAPEVINE CHP APRS.
&&Local storm report, Jan 16, 11:11 PM PST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1111 PM PST WED JAN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM NON-TSTM WND GST 2 NE ATWATER 37.37N 120.57W
01/16/2019 M40 MPH MERCED CA AWOS
KMER CASTLE AIRPORT.
&&Local storm report, Jan 16, 11:30 PM PST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1130 PM PST WED JAN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM NON-TSTM WND GST 18 NNE SNELLING 37.73N 120.26W
01/16/2019 E68 MPH MARIPOSA CA UTILITY COMPANY
PG&E PENON BLANCO (PG186) STATION.
&&Local storm report, Jan 17, 12:45 AM PST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1245 AM PST THU JAN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM NON-TSTM WND GST 6 NNW EL PORTAL 37.76N 119.82W
01/17/2019 M63 MPH MARIPOSA CA MESONET
MESONET STATION CNFC1, CRANE FLAT.
&&
DSLocal storm report, Jan 17, 1:26 AM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
126 AM PST THU JAN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM NON-TSTM WND GST 18 NNE SNELLING 37.73N 120.26W
01/17/2019 M71 MPH MARIPOSA CA MESONET
MESONET STATION PG186, 5 SSE MOCCASIN.
&&
DSThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 5:50 PM PST | Flash Flood Warning | HNX | Mariposa, Tuolumne | 8 hr |
| Jan 17, 6:00 AM PST | Areal Flood Advisory | HNX | Kern | 3 hr |
| Jan 17, 1:31 PM PST | Wind Advisory | HNX | 8 hr | |
| Jan 17, 3:10 PM PST | High Wind Warning | HNX | 7 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.